Alert archive / New Mexico / High Wind Watches in 2009

High Wind Watch 9, NWS Midland/Odessa, TX

March 6, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 6, 2009, 4:25 AM MST for Eddy County, New Mexico. It took effect at Mar 7, 2009, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2009, 4:25 AM MST (11:25 UTC)
In effect from
Mar 7, 2009, 5:00 AM MST
Expired
Mar 6, 2009, 1:47 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4713 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 061125
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 AM CST FRI MAR 6 2009

...STRONG WINDS POSSIBLE ACROSS THE GUADALUPE MOUNTAINS LATE
TONIGHT THROUGH SATURDAY EVENING...

.GUSTY WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS SATURDAY
AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE REGION FROM THE NORTHWEST.
THE WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL INCREASE FROM
THE SOUTHWEST...WHICH WILL RESULT IN WIND SPEEDS NEAR THE HIGHER
TERRAIN APPROACHING OR EXCEEDING HIGH WIND CRITERIA. THE WINDS
WILL BEGIN TO DECREASE EARLY TOMORROW EVENING.

NMZ027-TXZ258-062200-
/O.NEW.KMAF.HW.A.0009.090307T1200Z-090308T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
425 AM MST FRI MAR 6 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING FOR THE GUADALUPE MOUNTAINS.

WEST TO SOUTHWEST SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
65 MPH WILL BE POSSIBLE LATE TONIGHT THROUGH SATURDAY EVENING.
TRAVEL MAY BE HAZARDOUS ALONG U.S. HIGHWAY 62 180 THROUGH
GUADALUPE PASS DURING THIS TIME...AND INDIVIDUALS DRIVING HIGH
PROFILE VEHICLES SHOULD CONSIDER ALTERNATE ROUTES IF A HIGH WIND
WARNING IS ISSUED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 062047
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CST FRI MAR 6 2009

...STRONG WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS SATURDAY...

.GUSTY WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS SATURDAY
AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE REGION FROM THE
NORTHWEST. THE WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL
INCREASE FROM THE WEST AND SOUTHWEST...WHICH WILL RESULT IN WIND
SPEEDS IN THE HIGHER TERRAIN EXCEEDING HIGH WIND CRITERIA. THE
WINDS WILL BEGIN TO DECREASE EARLY TOMORROW EVENING.

NMZ027-TXZ258-070500-
/O.UPG.KMAF.HW.A.0009.090307T1200Z-090308T0200Z/
/O.NEW.KMAF.HW.W.0016.090307T1300Z-090308T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
147 PM MST FRI MAR 6 2009

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 8 PM MST SATURDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST SUSTAINED WINDS OF 35 TO 50 MPH WITH GUSTS UP TO
70 MPH ARE EXPECTED SATURDAY. TRAVEL WILL BE HAZARDOUS ALONG U.S.
HIGHWAY 62 180 THROUGH GUADALUPE PASS DURING THIS TIME...AND
INDIVIDUALS DRIVING HIGH PROFILE VEHICLES SHOULD CONSIDER
ALTERNATE ROUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 6, 3:55 AM MST, 30 minutes earlier.

Area forecast discussion, Mar 6, 3:55 AM MST, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 AM CST FRI MAR 6 2009

.DISCUSSION...
EARLY MORNING ANALYSIS CONTINUES WITH SOUTHWEST FLOW ALOFT OVER WEST
TEXAS AS AN UPPER LEVEL SHORTWAVE TROUGH...VISIBLE IN WATER VAPOR
IMAGERY...MOVES EAST OUT OF SOUTHERN CALIFORNIA.  NORTH OF THIS
FEATURE...ANOTHER VORT MAX IS NOW DIVING SOUTH OUT OF WESTERN
CANADA.  THE LATTER FEATURE WILL RESULT IN A POSITIVELY TILTED
TROUGH JUST NORTHWEST OF THE FOUR CORNERS REGION BY SATURDAY
MORNING.  WITH MID TO UPPER LEVEL FLOW ON THE BACKSIDE OF THIS UL
TROUGH RELATIVELY WEAK AND GREATEST HEIGHT FALLS OCCURRING OVER SOUTH
CENTRAL PLAINS SATURDAY AFTERNOON AND THEN NORTHEAST TOWARDS GREAT
LAKES...ONE WOULD EXPECT LIMITED POTENTIAL FOR IT TO DIG MUCH
FURTHER TO THE SOUTH.  FOR THIS REASON...EXPECTING WIND MAKER THIS
TIME AROUND AS MID TO UPPER LEVEL HEIGHT GRADIENT INCREASES ALONG
WITH SFC PRESSURE GRADIENT. ONLY MINOR POPS OVER EXTREME EASTERN
PORTIONS OF CWA (NEAR DRYLINE) AND SOUTH CENTRAL NEW MEXICO (NEAR
WEAK UL JET SUPPORT) WILL BE INCLUDED FOR SATURDAY.

SUBTROPICAL FETCH OF MOISTURE WILL CONTINUE TO RESULT IN CIRRUS
THROUGH MOST OF THE WEEKEND...WITH SOME BREAKS TODAY...UNTIL UPPER
LOW EJECTS NORTHEASTWARD.  LOW CLOUD WILL BE POSSIBLE AS WELL FOR
THIS MORNING ACROSS SOUTHEASTERN PORTIONS OF THE CWA AS LOW LEVEL
JET CONTINUES TO ADVECT MOISTURE.  LOWS THIS MORNING WILL BE RATHER
WARM AS A RESULT.  TEMPS TODAY WILL BE COOLER THAN YESTERDAY AS 850
MB THERMAL RIDGE SHIFTS SLIGHTLY TO THE WEST...WITH LEE LOW NEAR
KS/CO BORDER...AND DOWNSLOPE COMPONENT WEAKENING.  LOWS WILL REMAIN
ON THE WARM SIDE SATURDAY MORNING AS BOUNDARY LAYER MOISTURE
ADVECTION CONTINUES.  DRYLINE WILL MOST LIKELY BE POSITIONED ALONG
OUR EASTERN CWA BORDER BY LATE SATURDAY AFTERNOON AND PACIFIC FRONT
WILL FOLLOW....COOLING TEMPS FOR SUNDAY.  WILL NEED TO WATCH HIGH
WIND POTENTIAL FOR THE GUADALUPE MOUNTAINS SATURDAY WITH INCREASED
MID LEVEL FLOW AND PERHAPS SLIGHT CHANCE OF VIRGA OVER REGION.  A
HIGH WIND WATCH WILL BE ISSUED THIS MORNING.  MAV GUIDANCE CONTINUES
TO SHOW THIS AS WELL.  WINDS MAY ALSO APPROACH ADVISORY LEVEL
CRITERIA IN THE SOUTHEAST NM PLAINS...BUT SHOULD REMAIN JUST BELOW
OVER PERMIAN BASIN AND UPPER TRANS PECOS.  NEXT FEATURES TO KEEP AN
EYE ON WILL BE EMBEDDED SHORTWAVE TROUGHS IN SOUTHWEST FLOW ALOFT
EARLY NEXT WEEK MOVING OVER SOUTHWEST TEXAS AND COLD FRONT MAKING
ITS WAY DOWN THE PLAINS LATE TUESDAY.  BOTH GFS AND ECMWF DEPICT
FIRST SIGNIFICANT SHORTWAVE TROUGH MOVING OVER REGION SOMETIME
WEDNESDAY AND TIMING OF THIS FEATURE WITH FRONTAL POSITION COULD
RESULT IN DECENT POPS FOR THE FORECAST AT THIS TIME.  WILL INCREASE
POPS SLIGHTLY...BUT STILL STAY ON LOW SIDE AS CONFIDENCE IN TIMING
STILL A CONCERN.

&&

.FIRE WEATHER...
THE CONTINUATION OF UNSEASONABLY WARM TEMPERATURES AND DRY LOWER
LEVEL WILL RESULT IN VERY LOW RH WEST OF A SURFACE TROUGH WHICH
SHOULD SET UP NEAR A HOBBS TO FT DAVIS LINE BY THIS AFTERNOON.   MIN
RH OF 10 PERCENT OR LESS WILL BE POSSIBLE.  LIMITING FACTOR ACROSS
THE SOUTHWEST WILL BE LOWER WIND SPEEDS... HOWEVER HIGHER 850 AND
700 MB SPEEDS OVER SOUTHEAST NEW MEXICO SHOULD MIX DOWN THIS
AFTERNOON AND REACH 20 MPH OR GREATER AT 20 FEET.  THESE FEATURES
COMBINED WITH HIGH TO VERY HIGH FIRE DANGER WILL RESULT IN NEED FOR
UPGRADE OF FIRE WX WATCH FOR SOUTHEAST NM TO A RED FLAG WARNING
THIS AFTERNOON.

SATURDAY LOOKS TO BE A BIGGER FIRE WX DAY AS A STRONG UPPER TROUGH
SWINGS ACROSS THE ROCKIES AND A DRYLINE MOVES EAST AS THE SURFACE LOW
DRAGS ACROSS THE PANHANDLE.  THIS WILL ALLOW VERY LOW RH TO SPREAD
ACROSS MOST OF THE REGION SATURDAY AFTERNOON.  THE COMBINATION
OF THIS DEEPENING SURFACE LOW AND STRONGER MID LEVEL WINDS SATURDAY
WILL RESULT IN WINDIER CONDITIONS.  THEREFORE WILL CONTINUE FIRE WX
WATCH SATURDAY ALONG AND NORTH OF A VAN HORN TO IRAAN LINE.  LATER
SHIFTS MAY NEED TO REFINE EASTERN OR SOUTHERN EXTENT OF WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              82  59  79  50  /   0   0   0   0
CARLSBAD NM                84  55  78  42  /   0   0   0   0
DRYDEN TX                  81  59  78  56  /   0   0   0   0
FORT STOCKTON TX           88  59  81  49  /   0   0   0   0
GUADALUPE PASS TX          77  49  73  45  /   0   0   0   0
HOBBS NM                   83  56  79  43  /   0   0   0   0
MARFA TX                   80  36  73  32  /   0   0   0   0
MIDLAND INTL AIRPORT TX    83  58  79  50  /   0   0   0   0
ODESSA TX                  83  57  79  51  /   0   0   0   0
WINK TX                    89  57  82  44  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

72/78
Hazardous weather outlook, Mar 6, 1:32 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 AM CST FRI MAR 6 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
232 AM CST FRI MAR 6 2009 /132 AM MST FRI MAR 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WARM... DRY... AND WINDY CONDITIONS EXPECTED THIS AFTERNOON ACROSS
SOUTHEASTERN NEW MEXICO WILL RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE
SOUTHEASTERN NEW MEXICO PLAINS AND MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE WEATHER CONCERNS WILL SPREAD ACROSS MUCH OF THE REGION
SATURDAY AS DRY AND WINDY CONDITIONS EXPAND EASTWARD FROM
SOUTHEASTERN NEW MEXICO... ACROSS THE TRANS PECOS AND PERMIAN
BASIN. A FIRE WEATHER WATCH IS IN EFFECT SATURDAY ALONG AND NORTH
OF A VAN HORN TO IRAAN LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 4:17 AM MSTRed Flag WarningMAF15 hr
Mar 6, 1:42 PM MSTRed Flag WarningMAF29 hr
Mar 6, 1:47 PM MSTHigh Wind WarningMAFEddy30 hr

Nearby

High Wind Watches in New Mexico, 2009High Wind Watches in Texas, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.